MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Phone: (b)(6), postal code: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
A a 60-year-old male underwent endovascular aortic repair (evar) on (b)(6) 2016.On an unknown date, it was discovered that the right ipsilateral zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-13-56-zt) was occluded.A femoral-to-femoral crossover repair was completed to address the limb occlusion on (b)(6) 2021.Imaging was provided for the investigation for the right ipsilateral zsle-13-56-zt that was reported occluded.During the imaging review it was discovered that the left contralateral spiral-z technology aaa endovascular graft iliac leg (zsle-13-74-zt) placed on the left, contralateral side had thrombus present in the proximal segment of the graft.Additionally, the imaging review identified thrombus in the main body graft (zalb-24-118).The focus of this report is the thrombus identified during imaging review in the proximal segment of the left, contralateral zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-13-74-zt).A separate report for the same patient (374043-bg) was submitted under mdr 1820334-2022-01574 for the right ipsilateral leg (zsle-13-56-zt) that was occluded.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.A a 60-year-old male underwent endovascular aortic repair (evar) on (b)(6) 2016.On an unknown date, it was discovered that the right ipsilateral zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-13-56-zt) was occluded.A femoral-to-femoral crossover repair was completed to address the limb occlusion on 28jun2021.Imaging was provided for the investigation for the right ipsilateral zsle-13-56-zt that was reported occluded.During the imaging review it was discovered that the left contralateral spiral-z technology aaa endovascular graft iliac leg (zsle-13-74-zt) placed on the left contralateral side had thrombus present in the proximal segment of the graft.Additionally, the imaging review identified thrombus in the main body graft (zalb-24-118).The focus of this report is the thrombus identified during imaging review in the proximal segment of the left contralateral zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-13-74-zt).A separate report for the same patient (374043-bg) was submitted under mdr 1820334-2022-01574 for the right ipsilateral leg (zsle-13-56-zt) that was occluded.Reviews of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions, quality control procedures, and specifications of the complaint device were conducted during the investigation.The complainant device was not returned; therefore, no physical examinations could be performed.However, postoperative imaging was provided by the customer for expert review.A postoperative ct (computed tomography) dated 31aug2022 was reviewed.The following are the findings of the review.The overlap above the main body graft bifurcation with the ipsilateral leg graft was 13mm.The overlap above the main body graft bifurcation with the contralateral leg graft was 16mm.There was misalignment of the ipsilateral and contralateral leg graft by 3mm.The reviewer noted it appeared that just the sealing stent of the right zsle-13-56-zt was outside of the ipsilateral right limb of the zimb-24-118.Thrombus was noted in the distal segment of the zalb-24-118 main body.Thrombus is noted in the proximal segment of the contralateral left zsle-13-74-zt.The ipsilateral right zsle-13-56-zt appears fully occluded.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 6656102 and the related subassembly lots revealed no relevant non-conformances.A database search was completed for lot 6656102 and no other lot related complaints were found.Evidence provided by the complaint facility, device failure analysis, device history record, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev3 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4.1 general: ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysms, size and/or persistent endoleak or migration may lead to aneurysm rupture.¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment, and follow-up.¿ zenith spiral-z iliac artery distal fixation sire greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.¿ follow-up imaging should be carefully reviewed for narrowing within the leg graft.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patients with poor outflow or a hypercoagulable state (e.G, cancer) may be at an increased risk of a thromboembolic event.¿ the zenith spiral-z aaa iliac leg with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.¿ inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia.Lengths: ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.4.5 implant procedure: ¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z endovascular aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries ¿ excessive overlap 10mm above the main body bifurcation may increase the risk of limb thrombosis.5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: ¿ aortic damage, including perforation, dissection, bleeding, rupture and death.¿ arterial or venous thrombosis and/or pseudoaneurysm.¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component/ suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; pergraft flow; and corrosion.¿ graft or native vessel occlusion.¿ renal complications and subsequent attendant problems (e.G., dehiscence, infection).¿ vessel damage.7.1 individualization of treatment: the risks and benefits should be carefully considered for each patient before use of the zenith spiral-z aaa iliac leg.Additional considerations for patient selection include, but are not limited to: ¿ patient¿s age and life expectancy.¿ co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity).¿ patient¿s suitability for open surgical repair.¿ patient¿s anatomical suitability for endovascular repair.¿ the risk of aneurysm rupture compared to the risk of treatment with zenith spiral-z aaa iliac leg.¿ patient¿s ability to tolerate general, regional or local anesthesia.¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath.¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20mm in diameter (measured outer wall to outer wall).¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8.Patient counseling information.In addition to the risks and benefits of an endovascular repair, the physician should assess the patient¿s commitment and compliance to postoperative follow-up as necessary to ensure continuing safe and effective results.Listed below are additional topics to discuss with the patient as to expectations after an endovascular repair: ¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.Based on the information provided, no product returned, and the results of the investigation, cook has determined a definitive cause for this failure mode could not be established.However, a likely contributing factor was the procedure itself.The reviewer noted the overlap above the main body bifurcation with the contralateral limb was 16 mm and the ipsilateral overlap was 13 mm.The ifu states ¿excessive overlap 10 mm above the main body bifurcation may increase the risk of limb thrombosis.¿ in addition to this, per the clinical assessment, the ipsilateral iliac leg graft used (zsle-13-56-zt) was 13 mm in diameter.The ipsilateral leg of the main body graft produced to specification would have been 11 mm.This would have decreased the lumen of the ipsilateral leg graft and may have caused a disturbance in flow due to the excessive iliac leg graft fabric within the lumen of the main body graft ipsilateral leg.The disturbance in flow most likely caused thrombus formation and eventually occlusion in the right iliac leg graft.Due to the proximity of the thrombus formation in the distal segment of the main body and the proximal segment of the contralateral iliac left leg graft, it is feasible to suggest the disturbance in flow on the right iliac leg graft caused thrombus formation in the main body graft and in the proximal segment of the left, contralateral iliac leg graft.Ifu also list thrombus/occlusion as a known inherent risk of using the device.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16299201
Report Number1820334-2023-00097
Device Sequence Number6791837
Product Code MIH
UDI-Device Identifier10827002552323
UDI-Public(01)10827002552323(17)190209(10)6656102
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/09/2019
Device Model NumberN/A
Device Catalogue NumberZSLE-13-74-ZT
Device Lot Number6656102
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/06/2022
Supplement Date Received by Manufacturer03/10/2023
Initial Report FDA Received Date02/03/2023
Supplement Report FDA Received Date04/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/09/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK ZALB-24-118, LOT 6660543; COOK ZSLE-13-56-ZT, LOT 6664308
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexMale